Alert archive / New York / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 111, NWS Binghamton, NY

July 23, 20144 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 23, 2014, 4:00 PM EDT for 4 counties in New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2014, 4:00 PM EDT (20:00 UTC)
Expired
Jul 23, 2014, 4:45 PM EDT
In force
45 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Chemung County, NY, Schuyler County, NY, Tioga County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 52 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 2:17 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:16 PM EDT, 44 minutes earlier.

Area forecast discussion, Jul 23, 3:16 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
316 PM EDT WED JUL 23 2014

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT. SHOWERS AND THUNDERSTORMS
WILL LINGER INTO THE EVENING BEFORE ENDING. HIGH PRESSURE WITH
COOLER AND LESS HUMID WEATHER WILL WORK INTO THE AREA FOR THURSDAY
AND FRIDAY. THE NEXT CHANCE OF SHOWERS OR THUNDERSTORMS LOOKS TO
BE SATURDAY NIGHT AND SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
FORECAST ON TRACK WITH COLD FRONT ENTERING CNY AT THIS TIME.
ATMOSPHERE AHEAD OF THE BOUNDARY IS SUFFICIENTLY UNSTABLE WITH
1500-2000 J/KG MLCAPE...BUT SHEAR IS WEAK. EVEN THE STRONGEST
STORMS ON THE RADAR ARE HAVING A HARD TIME SUSTAINING. SPC ISSUED
SVR WATCH BOX...AND CONDITIONS MAY BECOME JUST FAVORABLE ENOUGH
ACROSS THE EASTERN AND SOUTHERN CWA IN THE NEXT FEW HOURS TO
PRODUCE A COUPLE OF DAMAGING CELLS...BUT A WIDESPREAD OUTBREAK IS
UNLIKELY. FRONT EXITS THIS BY LATE EVENING WITH COOLER AND MORE
REFRESHING AIR FILTERING IN BY MORNING. VERY FEW CHANGES TO
PREVIOUS FORECAST WITH TRENDS WELL IN HAND AND LATEST SYNOPTIC AND
MESOSCALE MODELS IN AGREEMENT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
AGAIN...THE FORECAST TRENDS THROUGH SATURDAY ARE CONFIRMED BY GOOD
12Z MODEL AGREEMENT WHICH SUGGESTS A NICE CONTINENTAL POLAR HIGH
WORKING INTO THE AREA THROUGH FRIDAY NIGHT. THE UPPER LEVEL FLOW
THEN APPEARS TO OPEN UP MORE ZONALLY ON SATURDAY BEFORE THE MAJOR
HIGH AMPLITUDE DIGGING OCCURS EARLY NEXT WEEK. A FAST MOVING WARM
FRONT...AND CLIPPER-LIKE LOW REACHES THE UPPER GTLKS BY LATE
SATURDAY. MODELS HAVE SOME MOISTURE AND WEAK ISENTROPIC LIFT
SPREADING ACROSS THE AREA LATE IN THE DAY WHICH COULD TRIGGER A
SHOWER OR TWO...BUT AM LEANING ON SATURDAY NIGHT TO HAVE THE BEST
CHANCES FOR RAIN. THUS...WE INTRODUCED A LOW PROBABILITY OF SHOWER
ACTIVITY JUST BEFORE EVENING TO BLEND WITH HIGHER POPS HEADING
INTO SUNDAY. PRIOR TO THAT...LITTLE TO NO CHANCE OF RAIN AND TEMPS
MAINLY BELOW NORMAL IN THE 70S WITH LOWS UPPER 40S-MID 50S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
150 PM UPDATE...
LONG TERM PORTION OF THE FCST CONTS TO FEATURE RIDGING IN THE WEST
AND TROFFINESS IN THE EAST. BY THE START OF THE LONG TERM EXPECT
STRONG H5 S/WV DROPPING INTO THE UPR MIDWEST TO THROW PIECES OF
ENERGY AT CWA THRU EARLY NEXT WEEK. WHILE IT APPEARS TO BE A MESSY
AND WET PATTERN INTO THE WEEKEND HV OPTED NOT TO GO LKLY POPS FOR
SAT NGT AS MODELS DIFFER ON EVENTUAL MVMNT OF SFC LOPRES. BUT MED
RANGE MODELS SEEM TO AGREE THAT AREA WL BE IN WMSECTOR ALONG WITH
DIURNALLY-DRIVEN CONVECTION FOR SUNDAY THUS HV GONE LKLY POPS FOR
THE LATTER HALF OF THE WEEKEND. CLOSED UL LOW EXPECTED TO LIFT NORTH
INTO CANADA TUE NGT AND HV GONE NO POPS FOR THE NIGHTTIME HRS WITH
ONLY CHC POPS DRG THE AFTN.

FROPA EXPECTED BY TUE MRNG WITH COOL AIR FILTERING INTO CWA TUE
AFTN. BFR THE FRONT EXPECT TEMPS TO BE RIGHT ARND NORMAL TEMPS FOR
THIS TIME OF YR UNDER A HUMID AIRMASS. GIVEN THE PATTERN THIS AREA
IS IN, EXPECT WRMR MIN TEMPS THAN MAX TEMPS WITH LOWS IN THE L60S AND
HIGHS IN THE U70S.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
18Z UPDATE...
STORMS ARE DEVELOPING AHEAD OF COLD FRONT. EXPECT CHANCES FOR TSRA TO
CONTINUE LATE AFTERNOON INTO EARLY EVENING AND WILL TRY TO TIME
MOST LIKELY SCENARIO IN INDIVIDUAL TAF FORECASTS. EXPECT TSRA AT
SYR THROUGH 19Z, RME THROUGH 20Z AND REMAINDER OF TERMINALS
THROUGH 22Z, POSSIBLY 23Z AT AVP. AFTER LINE OF CONVECTION MOVES
THROUGH EXPECT MVFR RESTRICTIONS TO SET IN IN WAKE OF FRONTAL
PASSAGE FOR SEVERAL HOURS TONIGHT.

SOUTHWEST WINDS AROUND 10KTS THIS AFTERNOON WILL QUICKLY SHIFT TO
THE NORTHWEST AFTER FRONT MOVES THROUGH. AFTER 14Z THURSDAY EXPECT
NW WINDS FROM 10-15KTS.

OUTLOOK...

THUR-SAT...VFR.

SUN/MON...POTENTIAL FOR MVFR RESTRICTIONS IN SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...PVN
AVIATION...PVN
Hazardous weather outlook, Jul 23, 2:48 PM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 PM EDT WED JUL 23 2014

NYZ009-036-037-045-046-055>057-062-PAZ038>040-043-044-047-048-072-
241900-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-TIOGA-BROOME-
DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
248 PM EDT WED JUL 23 2014

...SEVERE THUNDERSTORM WATCH 432 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
THE EARLY EVENING HOURS. A FEW STORMS COULD BECOME STRONG ENOUGH
TO PRODUCE DAMAGING WIND GUSTS AND HAIL. QUICK BURSTS OF HEAVY
RAINFALL COULD CAUSE SOME MINOR FLOODING OF COMMON LOW LYING AREAS
IN TOWNS AND VILLAGES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ015>018-022>025-044-241900-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-CORTLAND-
248 PM EDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE EARLY EVENING. A FEW STORMS MAY PRODUCE GUSTY WINDS,
SMALL HAIL AND QUICK BURSTS OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JAB

In the hours before

Special weather statement, Jul 23, 2:31 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
231 PM EDT WED JUL 23 2014

NYZ009-018-036-037-231930-
MADISON NY-ONEIDA NY-ONONDAGA NY-
231 PM EDT WED JUL 23 2014

...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ONONDAGA...
NORTHWESTERN MADISON AND SOUTHERN ONEIDA COUNTIES...

* AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  MANLIUS...AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ORAN AT 235 PM EDT...
  CHITTENANGO AT 240 PM EDT...
  PERRYVILLE AT 245 PM EDT...
  CANASTOTA AT 250 PM EDT...
  WAMPSVILLE AT 255 PM EDT...
  ONEIDA AT 300 PM EDT...
  VERONA AND NEW LONDON AT 310 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

LAT...LON 4331 7524 4308 7518 4305 7521 4298 7521
      4289 7606 4308 7612

MSE
Special weather statement, Jul 23, 2:56 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
256 PM EDT WED JUL 23 2014

NYZ057-PAZ040-232000-
DELAWARE NY-WAYNE PA-
256 PM EDT WED JUL 23 2014

...STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN WAYNE AND
SOUTHWESTERN DELAWARE COUNTIES...

* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  SHERMAN...AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CANNONSVILLE AT 305 PM EDT...
  FISHS EDDY AT 325 PM EDT...
  HARVARD AND EAST BRANCH AT 330 PM EDT...
  DOWNSVILLE AT 345 PM EDT...
  COOKS FALLS AT 350 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

LAT...LON 4200 7481 4192 7500 4198 7545 4200 7545
      4200 7536 4201 7537 4201 7540 4204 7542
      4212 7542 4218 7478

MSE
Special weather statement, Jul 23, 3:25 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT WED JUL 23 2014

NYZ036-044-045-056-232030-
BROOME NY-CHENANGO NY-CORTLAND NY-MADISON NY-
325 PM EDT WED JUL 23 2014

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTH CENTRAL MADISON...
NORTHWESTERN BROOME...NORTHWESTERN CHENANGO AND SOUTHEASTERN CORTLAND
COUNTIES...

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR VIRGIL...
  AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAPEER AT 330 PM EDT...
  FREETOWN CORNERS AT 335 PM EDT...
  TEXAS VALLEY AT 340 PM EDT...
  WILLET AND CINCINNATUS AT 350 PM EDT...
  MC DONOUGH AT 400 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

LAT...LON 4230 7579 4238 7612 4241 7613 4241 7625
      4246 7626 4248 7622 4257 7617 4273 7601
      4274 7563

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:31 PM EDTSpecial Weather StatementBGMOneida59 min
Jul 23, 2:56 PM EDTSpecial Weather StatementBGMDelaware64 min
Jul 23, 3:25 PM EDTSpecial Weather StatementBGMCortland65 min
Jul 23, 4:15 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego60 min
Jul 23, 4:56 PM EDTSpecial Weather StatementBGMBroome, Tioga64 min
Jul 23, 5:15 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware44 min
Jul 23, 6:20 PM EDTSpecial Weather StatementBGMLackawanna55 min

Nearby

Severe Thunderstorm Warnings in New York, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.